A woman has revealed how steroid creams left her with sight loss in one eye and pain so severe that it hurt to breath.
Full time mother-of-two, Anita Wong, 36, from Auckland, explained how she ditched steroid creams to treat her eczema after years of over-using, which left her with permanent damage to her right eye in 2013.
Anita had been using creams and various treatment to keep her eczema under control and did not know it could take a toll on her health.
She decided to stop using medicine to treat the skin condition, but had to go through a painful withdrawal process called Topical Steroid Withdrawal (TSW), which left her with cracked, flaking and itchy skin that was so painful it hurt her to breath.
In order to ditch steroid creams and other treatment, Anita Wong, 36, from Auckland, had to go through the excruciating process of Topical Steroid Withdrawal, which she said ‘hurt to breathe’ and left her with cracked, itchy skin
Anita explained how she ditched steroid creams to treat her eczema after years of over-using them after she was left her with permanent damage to her right eye in 2013 (pictured now, seven years after overcoming her withdrawal symptoms)
Anita was first diagnosed with eczema when she was five-years-old and felt embarrassed growing up because she didn’t know how to explain her skin condition to her peers, who feared it was contagious.
‘As a child, my parents and I were always finding ways to “fix” my condition, and it was devastating each time remedies didn’t work for very long and we’d resort back to using steroids,’ said Anita.
‘It affected my confidence and social life a lot. The itch was crazy and from a young age I had insomnia. I never felt comfortable in my own skin and it just got worse over the years and this went on for twenty-five years.
She had countless trips to doctors, dermatologists, and allergy specialists to try to keep her eczema at bay with the use of emollient, topical steroid, anti-fungal and immunosuppressant creams, oral steroids, antibiotics, and antihistamines.
As a new mother in 2011, Anita went back to steroid creams to keep her eczema under control. But this led her to develop cataract in both her eyes, and in January 2014, she underwent surgery
As well as this, Anita tried natural remedies – all of which would work for a short while before her eczema returned with a vengeance.
When she got pregnant with her first child, Kingsley, nine, Anita decided to stop using steroids to treat her skin, which caused her skin to flare on her face.
‘I stopped using any steroids while I was pregnant, and my eczema flared badly during this time. When I finally gave birth, I really needed a break, especially dealing with a newborn, hence I went back to the doctors and was advised to use the steroids on my face, where the eczema was flaring the most.
Anita gave birth to her first child Kingsley in 2011, and resorted to creams to deal with her inflamed skin after the birth
The mother-of-two with her second son Rexton, after his birth in 2013. In July of the same year, she ditched the creams for good
Within days of quitting the steroid cream, Anita’s skin reddened and started to itch, but she was determined to go through the withdrawal cycle
WHAT IS TOPICAL STEROID ADDICTION?
Topical steroid addiction arises from the use of such creams to treat conditions like eczema.
First described in 1979 in the International Journal of Dermatology, the theory is, over time, the skin becomes ‘addicted’ to the steroids. But it is not widely accepted among the medical community.
Many have called the ‘condition’ a fad, however, it has been recognised by the National Eczema Association since 2013.
Also known as red skin syndrome, the disorder does not have many statistics to show how common it is. One 2003 study from Japan, found that 12 per cent of adults who were taking steroids to treat dermatitis developed RSS.
It occurs when steroids have been abruptly discontinued after a prolonged or inappropriate length of administration. Women who blush easily are thought to be most at risk.
Topical steroid addiction has not been reported with correct drug use.
- Redness, particularly on the face, genitals and area where the steroids were applied
- Thickened skin
- Swelling and puffiness
- Burning or stinging
- Dryness and cracked skin
- Excessive wrinkling
- Skin sensitivity and intolerance to moisturisers
- Frequent skin infections
Excessive sweating and itching is a sign of recovery. Many sufferers also develop insomnia.
Treatment focuses on anxiety support, sleep aids, itch management, infection prevention and immunosuppressants.
Doctors should advise patients to avoid long term or high dose steroid use. Long term is considered to be one-to-two years of regular use.
Patients are also advised to cut down on steroids slowly but using a lower dose and gradually cutting back to, for example, every other day or a few times a week.
Source: DermNet NZ
In May 2011, whilst adjusting to being a new mother, Anita went back to her doctor for her eczema and was prescribed a topical steroid to use on her face which helped clear her skin.
In July 2013, Anita was shocked to be diagnosed with cataracts in both eyes due to overuse of steroids.
‘Quickly, it calmed down and I had good skin for a few months. Eight months later, I was diagnosed with a cataract in both eyes. I was very upset, angry and shocked that topical steroids caused this, and it had got to a stage where I needed eye surgeries.
She had her cataracts operated on in January 2014 and has been left with permanent damage in her right eye where she has aphakia, the absence of a lens due to surgery.
Anita said she suffered flare ups as soon as she quit topical steroids, after her skin became ‘addicted’, but she was determined to take responsibility for her own health and break the cycle
A month after stopping creams, Anita went through a painful flare-up. To kick using creams for good, she had to let the flare up play out without medicine
‘I developed cataracts in both eyes because of topical steroid overuse on the face and later a retinal detachment in my right eye,’ she recalled.
‘I have had a few complications with my right eye after the cataract surgeries, and now I only have good eyesight in my left eye and am aphakic in my right eye.
This motivated her to wave steroids and eczema medicine goodbye for good.
‘After having children, I decided to say bye-bye to steroids and conventional medicine and to get out of that vicious cycle of TSW (Topical steroid withdrawal).
TSW happens when the skin reacts adversely after long-term use of topical steroids is stopped.
Three months after quitting using the creams, Anita’s skin was red, flaked, cracked and so painful it hurt to breath
Three years into her cream detox, Anita’s skin seemed less inflamed and painful at it was when she first stopped using the creams
Kingsley, Rexton, Anita and her husband during some recent family playtime. Anita said her skin was now the skin she had always dreamed of
In April 2016, Anita’s skin looked brand new and her eczema had truly started to fade into memory
WHAT IS ECZEMA?
Eczema is a condition that causes the skin to become itchy, red, dry and cracked.
Atopic eczema is more common in children, often developing before their first birthday. However, it may also develop for the first time in adults.
Eczema causes the skin to become itchy, dry, cracked, sore and red. Some people only have small patches of dry skin, but others may experience widespread red, inflamed skin all over the body.
From NHS UK
‘I felt a sense of relief when I finally realised that it was TSW causing my eczema to worsen over time. I was angry at the doctors and the whole world at the beginning, but my anger slowly dissipated because I realised I need to take responsibility for my own health.
‘I was motivated to detox all the harmful medication out of my system ASAP. I started my detoxification journey in July 2013, where I withdrew from topical steroids and any conventional medicines, and it was hell at the beginning.
‘The most difficult part was the vicious cycle of depression and insomnia brought on by the physical pain and itchiness. Some days just lying in bed breathing was physically painful.’
By January 2018, Anita’s skin started to look normal again and now she is proud to have the skin she’s always dreamt of since childhood and it’s thanks to the years-long detox she has put herself through
Anita has shared her journey on Instagram to help others who are reliant on steroids for clear skin and have been trapped in a cycle of being prescribed more potent creams on each trip to the doctor for their eczema.
‘Now, I feel blessed. I feel free. I feel comfortable in my own skin and normal. I have learnt so much about my health, body and mind. I am a much stronger and confident person now,’ she said.
Anita (centre) said she was embarrassed of her eczema as a child, because her classmates thought it was contagious
In December 2013,Anita’s flare-up was still present but had decreased in intensity, leaving her face covered in dry scabs
Now happy in her own skin, Anita enjoys life without having to worry about flare-ups or creams
‘To anyone going through anything similar: this is your wake-up call, you will look back in a few years and appreciate your old self taking this detoxification journey. Never lose sight of your purpose and take it slowly when days are difficult.
‘Today, I am a normal person, which was something I wanted to feel like when I was a little girl.
‘Not many people can imagine that a condition like eczema; just some dry skin, flaky skin, inflamed skin, weeping skin, or cracked skin, could have such a miserable impact on one’s daily life.
‘Looking back, it has been a blessing and I am very grateful to share my story to raise awareness on this topic.’